MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55237
Medical Device Problem Code Partial Blockage (1065)
Health Effect - Clinical Code No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant products: the other devices implanted into the patient were: zfen-p-2-28-94-r, lot# ac1039392.Zfen-d-12-28-76-c, lot # unknown.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a zenith flex with spiral-z technology aaa endovascular graft iliac leg needed to be "opened up" inside the patient as there was thrombus noted inside the graft.Three cook zenith devices were implanted into the patient on (b)(6) 2019.It was later noticed that the left leg needed to be opened up but the physician wasn't sure if he could do so.In an additional procedure, "the physician was able to open the graft by using a lysis procedure to open the left limb".The limb was then extended with a competitor's stent "to allow for a smooth landing zone".The patient is reported to be doing well and went home without issue.It is unknown what medications the patient may have been on.When asked what the issue with the device was, the customer reported "it appeared to be the way the limb was laying in the iliac, but no apparent kink or occlusion or issue with the graft itself".There was tortuosity noted in the iliac that contributed to the way the graft was laying.
 
Event or Problem Description
Additional information was received on 09apr2020 regarding event details.It was clarified that the end of the limb was "t-boned" into the iliac bend, and there was tortuosity in the iliac artery that was likely affecting flow dynamics through the graft.Thrombus in the zsle graft was unknown prior to intervention, there was thrombus/clot when the limb was occluded.The patient was on antiplatelet medication prior to the limb occluding.He is on anticoagulant medication now.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged or unavailable.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Additional information: section c investigation - evaluation the complaint facility, bay regional medical center, informed cook on 10mar2020 of an incident involving a zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-16-56-zt) from lot 9734290.Thrombosis was reportedly found in the device after an evar procedure.Communication with the user facility clarified that the end of the limb was ¿t-boned¿ into the iliac bend/tortuosity likely affecting the flow dynamics, and that there was tortuosity noted in the iliac that appears to have contributed to the way the graft was laying.The patient reportedly experienced no adverse effects as a result of this incident.A review of the complaint history, device history record (dhr), drawing, instructions for use (ifu), quality control and specifications, as well as a review of imaging of the device, was completed during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, post-implant ct imaging was provided to cook and sent for expert image review.Based on the findings of the image review, thrombus was confirmed in the zsle leg graft.It was noted that the left zsle leg begins before the flow divider and that the left common iliac artery (cia) is torturous with a significant angulation at the mid segment where the distal left zsle leg lands.Cook has concluded that this device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the dhrs for the reported complaint device lot (9734290) and the related subassembly lots revealed no recorded non-conformances.It should be noted that zsle devices are distributed via one-device lots.As there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints have been received from the field, it was concluded that there is no evidence that nonconforming product exists either in house or in the field.Cook also reviewed product labeling.The product ifu, ¿zenith spiral-z aaa iliac leg with the z-track introduction system,¿ provides the following information to the user related to the reported failure mode: ¿4 warnings and precautions 4.1 general ¿ patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up ¿ adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.¿ pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Additionally, the completion angiogram (with stiff wire guides removed) should be reviewed carefully to determine if further treatment in these regions is necessary (e.G., adjunctive ballooning or stenting).Failure to remove the stiff wire guide prior to the angiogram could mask any limb kinking or narrowing that might occur when the wire guide is removed.¿ follow-up imaging should be carefully reviewed for narrowing within the graft leg.Patients with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.¿ patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of a thromboembolic event.4.5 implant procedure ¿ systemic anticoagulation should be used during the implant procedure based on hospital- and physician-preferred protocol.If heparin is contraindicated, an alternative anticoagulant should be considered.¿ use caution during manipulation of catheters, wires and sheaths within an aneurysm.Significant disturbances may dislodge fragments of thrombus, which can cause distal embolization, or may rupture the aneurysm.¿ excessive overlap 10 mm above the main body bifurcation may increase the risk of limb thrombosis.5 adverse events 5.2 potential adverse events adverse events that may occur and/or require intervention include, but are not limited to: ¿ arterial or venous thrombosis and/or pseudoaneurysm ¿ claudication (e.G., buttock, lower limb) ¿ embolization (micro and macro) with transient or permanent ischemia or infarction ¿ endoprosthesis: occlusion ¿ graft or native vessel occlusion ¿ renal complications and subsequent attendant problems (e.G., artery occlusion, contrast toxicity, insufficiency, failure) 11 directions for use 11.1 zenith spiral-z aaa iliac leg system 11.1.4 contralateral iliac leg placement and deployment 3.Introduce the contralateral iliac leg delivery system into the artery.Advance slowly until at least one stent of the iliac leg graft overlaps within the main body and not past the radiopaque marker band positioned 30 mm from the proximal end of the iliac leg graft inside the contralateral limb of the main body.4.Confirm position of distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure internal iliac patency, a minimum overlap of one stent, and a maximum overlap of 30 mm within the main body endovascular graft.11.1.5 ipsilateral iliac leg placement and deployment 2.Advance slowly until the ipsilateral iliac leg graft overlaps a minimum of one stent inside the ipsilateral limb of the main body.3.Confirm position of distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure internal iliac patency.¿ based on information provided, review of the imaging provided, and the results of the investigation, definitive root causes for this event were traced to both the patient's condition rather than the device, as well as unintended use error.Cook has determined that the placement of the graft and the tortuosity of the iliac are likely causes of the thrombosis.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9880363
Report Number1820334-2020-00685
Device Sequence Number561252
Product Code MIH
UDI-Device Identifier10827002552378
UDI-Public(01)10827002552378(17)220523(10)9734290
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/10/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/23/2022
Device Model NumberG55237
Device Catalogue NumberZSLE-16-56-ZT
Device Lot Number9734290
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/10/2020
Supplement Date Received by Manufacturer04/09/2020
10/30/2020
Initial Report FDA Received Date03/25/2020
Supplement Report FDA Received Date04/10/2020
11/10/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;